Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Raleigh, NC

August 13, 2004Durham County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 13, 2004, 6:51 PM EDT for Durham County, Wake County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 6:51 PM EDT (22:51 UTC)
Expired
Aug 13, 2004, 8:45 PM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Durham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 132252
FFWRAH
NCC063-183-140045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHEASTERN DURHAM AND    
  WESTERN WAKE COUNTIES.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...  
RALEIGH...CARY...RESEARCH TRIANGLE PARK

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED.

LAT...LON 3596 7839 3551 7868 3560 7900 3609 7878

$$

05
2 follow-up statements
000 
WGUS72 KRAH 140013
FFSRAH
NCC183-140045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
812 PM EDT FRI AUG 13 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR NORTHERN WAKE 
COUNTY UNTIL 845 PM THIS EVENING...

AT 809 PM EDT DOPPLER RADAR INDICATED AND AREA OF HEAVY RAIN WITH 
SHOWERS AND THUNDERSTORMS CONTINUOUSLY REDEVELOPING OVER NORTHERN 
WAKE COUNTY.  SKYWARN SPOTTERS INDICATED A HALF A FOOT OF WATER 
FLOWING ACROSS THE NEW FALLS OF NEUSE ROAD ONE QUARTER MILE FROM US 
ROUTE ONE IN NORTHEAST WAKE COUNTY.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...WAKE 
FOREST...ROLESVILLE...PURNELL...NORTH RALEIGH...FALLS...BAYLEAF.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

RFG
000 
WGUS72 KRAH 140026 CCA
FFSRAH
NCC063-183-140045-

FLASH FLOOD STATEMENT...CORRECTION TO INCLUDE DURHAM COUNTY
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EDT FRI AUG 13 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR NORTHERN WAKE AND 
DURHAM COUNTIES UNTIL 845 PM THIS EVENING...

AT 809 PM EDT DOPPLER RADAR INDICATED AND AREA OF HEAVY RAIN WITH 
SHOWERS AND THUNDERSTORMS CONTINUOUSLY REDEVELOPING OVER NORTHERN 
WAKE AND DURHAM COUNTIES.  SKYWARN SPOTTERS INDICATED A HALF A FOOT 
OF WATER FLOWING ACROSS THE NEW FALLS OF NEUSE ROAD ONE QUARTER MILE 
FROM US ROUTE ONE IN NORTHEAST WAKE COUNTY.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...DURHAM...WAKE 
FOREST...ROLESVILLE...PURNELL...NORTH RALEIGH...FALLS...BAYLEAF.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI AUG 13 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CHANGES IN FORECAST TRACK FOR CHARLEY OBVIOUSLY HAS GREAT
IMPLICATIONS FOR NORTH CAROLINA. THE MORE EAST TRACK GREATLY REDUCES
THE THREAT FOR FLOODING IN THE WEST. AT THE SAME TIME HAVING AN
ATLANTIC HURRICANE MAKE LANDFALL ON THE SOUTH CAROLINA COAST
INCREASES THE THREAT FOR WIND DAMAGE AND FLOODING IN THE EAST.

WIND WATCH HAS ALREADY BEEN ISSUED FOR THE EAST HALF OF THE WARNING
AREA. THE FLOOD WATCH WILL CONTINUE...BUT WILL EMPHASIZE THE THREAT
TO BE ISOLATED IN THE WEST...BUT NOT ZERO. IN THE EAST THREE TO FIVE
INCHES OF RAIN IS A GOOD FIRST START ON AMOUNTS. SIGNIFICANT RAINS
AND STRONG WINDS SHOULD EXIT THE AREA TO THE NORTHEAST NEAR OR
BEFORE MIDNIGHT SATURDAY NIGHT.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

GFS HAS TRENDED FASTER WITH CHARLEY AND THUS IS FASTER TAKING THE
LINGERING FRONT OFFSHORE ON MONDAY THAN PREVIOUS RUNS. WILL REMOVE
POPS FROM THE WEST MONDAY AND LEAVE A SLIGHT CHANCE IN THE COASTAL
PLAIN. HIGH PRESSURE MOVES ACROSS THE AREA ON TUESDAY...BRINGING DRY
WEATHER. LIGHT SOUTHERLY FLOW OF RETURN MOISTURE AROUND THE HIGH
ALONG WITH A SERIES OF WEAK SHORTWAVE TROUGHS ON WEDNESDAY WILL
BRING A RETURN OF SLIGHT CHANCE POPS. DEEP CLOSED CIRCULATION OVER
SRN CANADA PUSHES A FRONT CLOSER TO THE AREA WHICH MAY BRING BETTER
CHANCE OF RAIN FOR FRIDAY...BUT FOR NOW WILL HAVE A SLIGHT CHANCE
FRIDAY.

&&

.AVIATION...
SCATTERED SHOWERS HAVE DEVELOPED IN OUR SW PORTIONS IN AREAS THAT
HAVE SEEN SOME BREAKS IN THE CLOUDS. WILL INCLUDE A TEMPO FOR RAIN
WITH MVFR CONDITIONS AT GSO/INT/RDU TO ACCOUNT FOR THESE. MEANWHILE
A LARGE AREA OF STRATIFORM RAIN ASSOCIATED WITH UPPER DIVERGENCE IN
RIGHT REAR QUAD OF JET WILL LIFT NORTH AND AFFECT OUR EASTERN HALF
THROUGH THE EVENING. PRECIP ASSOCIATED WITH CHARLEY WILL LIKELY FILL
IN AHEAD OF THE STORM AND MERGE WITH THE JET INDUCED PRECIP AREA.
THIS WILL BRING LIGHT RAIN AND IFR TO LIFR CIGS AFTER 06Z. STRONG
WINDS AND HEAVY RAIN FROM THE OUTER BANDS OF CHARLEY WILL BEGIN TO
AFFECT THE AREA BETWEEN 12Z AND 18Z. WILL CARRY WIND GUSTS OF 20 TO
30KT BEGINNING AT 14Z AT FAY...AND 16Z ELSEWHERE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE ENTIRE CWA TONIGHT THROUGH SATURDAY NIGHT.
NC...INLAND TROPICAL STORM WIND WATCH EAST HALF OF CWA LATE SATURDAY
MORNING THROUGH MIDNIGHT.
&&

SHORT TERM...RLH
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 13, 5:30 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT FRI AUG 13 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140930-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
530 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT THROUGH DAYBREAK THIS MORNING FOR ALL OF
CENTRAL NORTH CAROLINA. SOME LOCALLY HEAVY RAINS ARE POSSIBLE
THROUGH DAYBREAK AS REMNANTS OF BONNIE MOVE ACROSS THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF LINE FROM
OXFORD...RALEIGH...SANFORD TO LAURINBURG. THE MAIN THREAT FROM
STORMS WILL BE DAMAGING GUSTS. ISOLATED TORNADOES ARE POSSIBLE.

THEN THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS IN OUTER RAIN
BANDS AS HURRICANE CHARLEY APPROACHES LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SATURDAY AND SATURDAY NIGHT...HURRICANE CHARLEY MOVING ACROSS
CENTRAL NORTH CAROLINA BRINGING LOCALLY HEAVY RAINS AND STRONG WINDS
WITH GUSTS TO 40 TO 45 MPH. RAIN TAPERING OFF AND WINDS DIMINISHING
AFTER MIDNIGHT ON SATURDAY.

SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED TONIGHT THROUGH SATURDAY NIGHT
AS HURRICANE CHARLEY MOVE ACROSS THE AREA.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Special weather statement, Aug 13, 5:32 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT FRI AUG 13 2004

NCZ040-132230-

CHATHAM NC-
532 PM EDT FRI AUG 13 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 630
PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HARPERS CROSSROADS...OR ABOUT 14 MILES WEST OF SANFORD...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO...
BEAR CREEK...WILSONVILLE AND FEARRINGTON .

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Local storm report, Aug 13, 6:05 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     DURHAM                  35.99N 78.88W
08/13/2004                   DURHAM             NC   TRAINED SPOTTER

            NEAR HWY 147 AND I-40...REPORT OF AN SUV KNOCKED OVER BY
            A WIND GUST. ALSO SMALL HAIL COVERS THE GROUND.

&&

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:15 PM EDTSevere Thunderstorm WarningRAHStanly45 min
Aug 13, 6:24 PM EDTTornado WarningRAHChatham, Wake51 min
Aug 13, 6:39 PM EDTTornado WarningRAHFranklin36 min
Aug 13, 7:01 PM EDTSevere Thunderstorm WarningRAHWake59 min
Aug 13, 7:10 PM EDTTornado WarningRAHOrange35 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.